Hail, Rosebud
- When
- June 26, 2:35 PM MST
- Where
- Rosebud County, 6.48 mi SSW of Ashland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.520, -106.340
A mid/upper level trough and associated 40-50kt wind max moved across an increasingly unstable airmass across eastern Montana. Daytime heating and large scale ascent combined with a low-level east/southeast flow helped support storm updraft rotation which produced a few severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A mid/upper level trough and associated 40-50kt wind max moved across an increasingly unstable airmass across eastern Montana. Daytime heating and large scale ascent combined with a low-level east/southeast flow helped support storm updraft rotation which produced a few severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 26, 2:30 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT THU JUN 26 2014
.SHORT TERM...VALID FOR FRI AND SAT...
UNSTABLE AIRMASS ACROSS THE REGION THIS AFTERNOON WITH SHORTWAVE
ENERGY CARVING THROUGH WESTERN WYOMING AND SOUTHWEST MONTANA. THIS
COMBINED WITH FAVORABLE HEATING STILL CONTINUING IN SOME AREAS
WILL SUPPORT A WIDESPREAD CONVECTIVE EVENT WITH SEVERE WEATHER
POSSIBLE IN MULTIPLE AREAS. ALSO DEEP MOISTURE ACROSS SOUTHEAST
MONTANA SUPPORTING FLASH FLOOD THREAT AS WELL. WITH JET ENERGY
CONTINUING TO IMPROVE LATE INTO THE EVENING AND AMONG THE LONGEST
DAYLIGHT DAYS IN THE YEAR SHOULD KEEP SEVERE WEATHER THREAT GOING
UNTIL 9 PM OR LATER.
TROUGHINESS CONTINUES INTO FRIDAY FOR A COOLER DAY BUT DEEPER
MOISTURE SHIFTS INTO THE DAKOTAS SO SHOWERS AND THUNDERSTORMS WILL
BE AROUND BUT LESS INTENSE. TROUGH PASSES ACROSS THE REGION ON
SATURDAY FOR CONTINUED COOLER WEATHER BUT MORE SUNSHINE SHOULD BE
EXPECTED AS THE MOISTURE CONTINUES TO BE DEPLETED. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
EXTENDED MODELS ARE IN GOOD AGREEMENT FOR THE MOST PART FOR NEXT
WEEK. PREVIOUS FORECAST REMAINS IN GOOD SHAPE SO ONLY MADE A FEW
MINOR TWEAKS WITH THIS ISSUANCE. A LARGE UPPER LOW WILL BE OVER
SOUTHERN CANADA SUNDAY RESULTING IN A CYCLONIC FLOW ACROSS THE
EASTERN HALF OF MONTANA. A STRONG SURFACE LOW WILL BE SITUATED
ACROSS THE SAME LOCATION. THIS WILL RESULT IN TIGHT PRESSURE
GRADIENTS AND WINDY CONDITIONS ACROSS OUR FORECAST
AREA...ESPECIALLY ACROSS OUR EASTERN COUNTIES TOWARD THE DAKOTA
BORDERS. AN INSTABILITY SHOWER WILL BE POSSIBLE BUT MOST LOCATIONS
WILL BE DRY GIVEN THE STRONG DOWNSLOPE FLOW.
STRONG RIDGE OF HIGH PRESSURE STARTS TO BUILD FOR MONDAY AND
STRENGTHENS TUESDAY THROUGH THURSDAY. EXPECT MAINLY DRY CONDITIONS
WITH MOST LIKELY THE WARMEST TEMPERATURES OF THE SUMMER WITH
READINGS CLIMBING INTO THE 90S. A TROUGH APPROACHES THE PACIFIC
NORTHWEST COAST BY NEXT THURSDAY INTO FRIDAY BRINGING A RETURNED
SOUTHWEST FLOW ALOFT ALONG WITH INCREASING THUNDERSTORM CHANCES.
HOOLEY
&&
.AVIATION...
SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON/EVENING.
SOME OF THE THUNDERSTORMS WILL BE SEVERE FROM KBIL EASTWARD WITH
LARGE HAIL AND SURFACE WIND GUSTS IN EXCESS OF 50 KTS. EXPECT MVFR
TO LIFR CONDITIONS IN THE STORMS WITH LOCALLY LOWER CONDITIONS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL. EXPECT AREAS OF MOUNTAIN
OBSCURATIONS THROUGH TONIGHT. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 056/070 053/076 052/077 053/079 053/081 056/086 059/091
75/T 34/T 31/B 11/N 11/U 12/T 21/U
LVM 050/067 046/070 045/073 045/075 045/079 049/085 051/085
76/T 44/T 31/B 11/U 11/U 12/T 22/T
HDN 057/073 053/078 053/078 053/080 052/081 055/088 058/094
74/T 33/T 31/B 11/N 10/U 01/U 11/U
MLS 061/075 056/078 055/078 055/079 055/081 056/086 060/092
83/T 33/T 32/T 12/T 21/U 11/U 11/U
4BQ 059/073 054/077 054/078 054/078 053/081 056/087 059/093
74/T 33/T 31/B 11/N 11/U 11/U 11/U
BHK 061/074 054/075 054/076 054/077 052/078 053/081 057/087
75/T 43/T 32/T 22/T 21/U 11/U 11/U
SHR 056/069 049/075 049/076 050/077 049/080 052/085 056/090
65/T 33/T 21/U 11/N 11/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 357 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 29>33-35>38-57-58.
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 31>33-36-37-58.
WY...SEVERE THUNDERSTORM WATCH 357 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 355 AM MDT THU JUN 26 2014 MTZ028>042-056>058-063>068-WYZ098-099-271000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 355 AM MDT THU JUN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY WILL IMPACT THE ENTIRE REGION ON TODAY. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY FOR AREAS ALONG AND EAST OF A LINE FROM RYEGATE TO BILLINGS AND PRYOR. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE THE MAIN THREATS. SOME STORMS IN SOUTHEAST MONTANA COULD POSE A FLASH FLOOD THREAT DUE TO THE HEAVY RAINFALL AND SLOW STORM MOVEMENT. THOSE WITH OUTDOOR ACTIVITIES SHOULD PLAN AHEAD AND HAVE A MEANS OF RECEIVING WEATHER UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 159 PM MDT THU JUN 26 2014 MTZ030-031-057-262045- TREASURE MT-NORTHERN ROSEBUD MT-NORTHERN BIG HORN MT- 159 PM MDT THU JUN 26 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 156 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 9 MILES NORTH OF BUSBY...OR 20 MILES SOUTHWEST OF COLSTRIP...MOVING NORTH AT 30 MPH. LOCATIONS IMPACTED INCLUDE... FORSYTH...HYSHAM...SANDERS...MYERS AND VANANDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4556 10681 4560 10706 4641 10743 4638 10647 TIME...MOT...LOC 1956Z 192DEG 54KT 4569 10691 RICHMOND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT THU JUN 26 2014
MTZ036-262145-
POWDER RIVER MT-
302 PM MDT THU JUN 26 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 31
MILES SOUTH OF ASHLAND...OR 43 MILES NORTHEAST OF SHERIDAN...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAYLE...SONNETTE AND OTTER.
LAT...LON 4501 10618 4506 10627 4517 10626 4518 10628
4558 10609 4530 10545
TIME...MOT...LOC 2101Z 213DEG 23KT 4515 10622
CJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 323 PM MDT THU JUN 26 2014 MTZ031-032-036-058-262215- CUSTER MT-POWDER RIVER MT-SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT- 323 PM MDT THU JUN 26 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ASHLAND...OR 30 MILES SOUTH OF COLSTRIP...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHLAND AND BIRNEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4533 10641 4547 10660 4581 10610 4570 10594 TIME...MOT...LOC 2122Z 230DEG 26KT 4546 10644 RICHMOND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 327 PM MDT THU JUN 26 2014 MTZ032-262215- CUSTER MT- 327 PM MDT THU JUN 26 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MILES CITY...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. MINOR STREET FLOODING IS LIKELY IN MILES CITY. LOCATIONS IMPACTED INCLUDE... MILES CITY...TUSLER...ULMER...KINSEY...PARAGON AND MURN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4625 10570 4635 10603 4683 10604 4674 10558 TIME...MOT...LOC 2127Z 189DEG 26KT 4641 10589 CJS
The Billings radar (KBLX), 180 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail accumulated to 2 inches on the ground and was accompanied by 40 to 50 mph winds.
Water was reported to be rushing down Main Street. Numerous secondary streets, as well as an underpass were flooded. In addition, areas of Miles City Community College were under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517753, 517754, 517756, 517757, 517759.